Children on a medicine for attention deficit hyperactivity disorder may be at increased risk of suicidal thoughts and behavior, UK experts’ caution.
The Medicines and Healthcare Products Regulatory Agency is warning doctors to be on the look out for warning signs.
It received 11 reports of suicidal thoughts or behavior among an estimated 15,000 users of Strattera in the UK last year - mainly children.
Experts told parents not to be alarmed, saying the drug benefited many.
For the majority of children on Strattera (atomoxetine), the drug's benefits outweigh any risk and they should continue on the treatment, they said, reports BBC.
The warning is the result of a larger FDA review of psychiatric drugs and their possible association with suicide, the agency said. Old drug studies are being reviewed for occurrences of suicides and suicidal thoughts. Last year, the FDA ordered warnings on all antidepressants that they "increase the risk of suicidal thinking and behavior" in children who take them.
Strattera won praise from some doctors and parents when it became available because, unlike Ritalin, it is not a stimulant, a class of drug that can be addictive. But its chemical makeup is similar to certain antidepressants.
A review of other ADHD drugs is continuing, Laughren said.
About 3.4 million patients adults and children have been prescribed Strattera since it became available, with Lilly officials saying about 75 percent of those taking the medication are children.
Dr. Harold Koplewisz, a professor of child and adolescent psychiatry at the New York University School of Medicine, said that 19 percent of all teenagers have suicidal thoughts, making "suicidal thoughts in adolescents’ part of the normal experience."
"There are 2,400 adolescents thinking about suicide for every one that commits suicide," he said in an e-mail. "We are talking about a medication that may make some children and teenagers uncomfortable, which is very different than a lethal situation like a gun in a house."
Still, he said, all children and teens taking psychiatric medication should be monitored, informs Newsday.
Rescuers found the pilot of one of the two Su-34 fighters that had collided in midair in the Far East on January 18